Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 220, NWS Goodland, KS

August 26, 20214 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2021, 6:06 PM CDT for 4 counties in Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 6:06 PM CDT (23:06 UTC)
Expired
Aug 26, 2021, 6:45 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:19 PM CDTTSTM WND GST 6013 N Edson, KSTORRENTIAL RAIN AND 60 MPH WIND GUSTS (ESTIMATED) AT 5:19 PM MDT.
Aug 26, 6:50 PM CDTTSTM WND GST 705 Nnw Edson, KSREPORT OF 60 TO 70 MPH WIND GUSTS WITH STORMS MOVING THROUGH THE AREA. TIME ESTIMATED BASED ON RADAR.
Aug 26, 6:50 PM CDTHAIL 0.255 Nnw Edson, KSREPORT OF SOME PEA SIZE HAIL. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS53 KGLD 262306
SVRGLD
KSC023-153-181-193-262345-
/O.NEW.KGLD.SV.W.0220.210826T2306Z-210826T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
506 PM MDT Thu Aug 26 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in northwestern Kansas...
  Northwestern Thomas County in northwestern Kansas...
  Southwestern Rawlins County in northwestern Kansas...
  Northeastern Sherman County in northwestern Kansas...

* Until 545 PM MDT/645 PM CDT/.

* At 506 PM MDT/606 PM CDT/, a severe thunderstorm was located 12
  miles northeast of Goodland, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Cheyenne, northwestern Thomas, southwestern Rawlins
  and northeastern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3936 10158 3952 10170 3977 10129 3954 10111
TIME...MOT...LOC 2306Z 238DEG 14KT 3949 10157 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

024
1 follow-up statement
872 
WWUS53 KGLD 262343
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
543 PM MDT Thu Aug 26 2021

KSC023-153-181-193-262353-
/O.EXP.KGLD.SV.W.0220.000000T0000Z-210826T2345Z/
Cheyenne KS-Thomas KS-Rawlins KS-Sherman KS-
543 PM MDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT 545 PM MDT/645 PM
CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3936 10158 3952 10170 3977 10129 3954 10111
TIME...MOT...LOC 2343Z 238DEG 14KT 3956 10142 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:58 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 26, 3:58 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
258 PM MDT Thu Aug 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 1230 PM MDT Thu Aug 26 2021

Through Tonight: SW flow aloft will continue to strengthen over
the central Rockies.. as broad troughing /cyclonic flow/ aloft
expands eastward from the Pacific Coast to the Intermountain
West.. yielding a somewhat deeper lee cyclone (compared to
yesterday) in eastern CO. 18Z surface observations and
radar/satellite data indicate that the lee cyclone is centered
somewhere invof the Lincoln and Kit Carson/Cheyenne county
border.. with an inverted surface trough extending northeastward
to St. Francis, KS and Trenton, NE.

This feature (the inverted sfc trough) will likely serve as a
focus for convective development around peak heating (21-22Z)..
probably in Kit Carson/Yuma counties CO or Sherman/Cheyenne
counties, KS.. where convective inhibition is weakest. With
steering flow from the WSW-SW.. updrafts should generally track
toward the ENE/NE (roughly along and north of a line from Goodland
to Oberlin).

Additional convection.. developing along portions of the Colorado
Front Range and Palmer Divide.. may progress ENE-NE into eastern
CO and far northwest KS late this afternoon and evening.

Effective deep layer shear this afternoon will vary considerably
from north to south.. ranging from 30-40 knots near the KS/NE
border to 20-25 knots invof I-70. A north-south gradient in
instability will also exist.. with MLCAPE values ranging from
250-750 J/kg in the south to 750-1500 J/kg in the north. With the
above in mind, the probability of updraft organization (and large
hail) will increase with northern extent, particularly along/north
of Highway 36. With steep low/mid-level lapse rates and strong
(1200-1600 J/kg) DCAPE.. damaging winds are possible in
association with any updrafts capable of producing lightning.

Fri-Fri night: With little change in the synoptic pattern.. expect
sensible weather conditions similar to previous days.

.LONG TERM...(Saturday through Thursday)
Issued at 245 PM MDT Thu Aug 26 2021

At the beginning of the long-term period, the CWA is underneath the
front part of an upper air trough yielding a southwesterly flow
aloft. During Saturday evening, long term models show a shortwave
trough passing over the CWA as the trough moves eastward with the
ECMWF showing quicker progression than the GFS. Going into Sunday,
the GFS has the trough over the Northern Plains region while the
ECMWF has it entering the Great Lakes region. Both long term models
do show an upper air ridge trailing the trough with flow turning
westerly during the day and a shortwave disturbance passing over the
CWA as well as a tropical cyclone making landfall on the Gulf coast
on Sunday evening. On Monday, the upper air ridge moves over the
central CONUS which looks to be between the trough in the east and a
new trough building in the Pacific Northwest. This trough-ridge-
trough pattern continues going into Tuesday though long term models
do show some different scenarios. The GFS shows the flow aloft
turning northwesterly as the front part of ridge moves over the CWA
by Tuesday evening. The ECMWF begins with a northwesterly flow
aloft in the morning before the flow returns to westerly by the
evening as the trough to the west moves eastward a bit and
squeezes the central ridge. Model guidance differences continue on
Wednesday as the ECMWF has the front part of the western reaching
the CWA late in the evening turning the flow more west-
southwesterly. As another possibility, the GFS shows the western
trough- central ridge-eastern trough pattern staying in place
throughout Wednesday. The GFS shows some eastward movement in the
western trough by Thursday evening which changes the flow west-
southwesterly while an upper air high develops in northern TX. A
similar upper air pattern is seen in the ECMWF albeit the trough
is a little more east than that shown in the GFS. Due to the
amount of discrepancies seen between long term models, the
situation will be monitored to see if better agreement comes about
in future runs.

At the surface, the CWA looks to begin with chances for
precipitation before seeing a brief dry period and then end with
more chances for precipitation. Saturday afternoon and evening
sees chances for showers and thunderstorms associated with the
upper air disturbance for areas along and east of the CO border
with these chances increasing going eastward. On Sunday, a cold
front is expected to pass through the CWA (with passage timing
still remaining uncertain) which will help give the CWA chances
for showers and thunderstorms ahead of it. Monday and Tuesday
expect to be dry due to the upper air ridging pattern. Wednesday
sees chances for precipitation throughout the CWA as 800mb
moisture is ushered in from the south along with a surface low
setting up in eastern CO. Chances for precipitation are also seen
on Thursday with a possible surface trough settling into eastern
CO. As for fire weather concerns, Tuesday afternoon looks to have
forecasted minimum RH as low as 17% of areas west of the CO
border. Maximum wind gusts in these areas continue to be the
limiting factor being at or below 20 mph. This situation will
monitored in case changes are seen in future model runs.

The Tri-State area should see high temperatures on Saturday between
the upper 80s and middle 90s. On Sunday, daytime highs cool to the
middle to upper 80s with a cold front passage followed by Monday's
highs being in the lower 90s. Tuesday's highs expect to be in the
middle 90s, Wednesday's highs stay in the lower to middle 90s, and
Thursday's highs range between the upper 80s to lower 90s. Tri-State
area overnight lows for Saturday through Monday expect to be between
the upper 50s and upper 60s with Tuesday seeing overnight lows in
the lower to upper 60s. Overnight lows for remainder of the long
term period look to be in the upper 50s to middle 60s range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Aug 26 2021

VFR conditions are anticipated to prevail through the TAF period.
A late afternoon/evening thunderstorm cannot be ruled out at
either terminal.. with the relative best chance between 22-03Z.
Extreme turbulence and abrupt changes in wind speed/direction can
be expected invof any storms. Confidence in storm development and
location is low enough to preclude explicit mention with the 18Z
TAF issuance. Initially SSE-SE winds will become southerly this
afternoon.. increasing to 12-18 knots with occasional gusts up to
25 knots. Winds will weaken AOA sunset this evening.. possibly
becoming light/variable overnight. Winds are anticipated to shift
to the WSW-SW and increase to 10-15 knots near the end of the TAF
period.. late Friday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...076
AVIATION...VINCENT
Hazardous weather outlook, Aug 26, 3:15 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
215 PM MDT Thu Aug 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
215 PM MDT Thu Aug 26 2021 /315 PM CDT Thu Aug 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms are possible this afternoon, mainly
west of Highway 83 between 3 PM and 9 PM MDT. The primary hazards
are wind gusts up to 70 mph and hail up to one inch in diameter.

Elevated to Near Critical fire weather conditions are anticipated
this afternoon, mainly south of Interstate 70 in western Kansas.
Outdoor burning is highly discouraged.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are possible during the afternoon
hours on Monday, Tuesday, and Wednesday, mainly in eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, Aug 26, 4:16 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Thu Aug 26 2021

COZ091-KSZ001-002-013-262145-
Kit Carson County CO-Rawlins KS-Sherman KS-Cheyenne KS-
316 PM MDT Thu Aug 26 2021

...Brief Landspout Tornadoes Possible...

At 315 PM MDT/415 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to the Kansas and
Colorado border area. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bird City, McDonald and
Wheeler.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3913 10174 3913 10207 3956 10207 3958 10205
      3959 10205 4000 10170 4000 10121

024
Special weather statement, Aug 26, 4:45 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Aug 26 2021

COZ091-092-KSZ001-002-013-027-262245-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wallace KS-
Sherman KS-Cheyenne KS-
345 PM MDT Thu Aug 26 2021

...Brief Landspout Tornadoes Possible...

At 344 PM MDT/444 PM CDT/, conditions continue to be favorable for
the development of landspout tornadoes in and close to the Kansas
and Colorado border area. However, at this time it is unknown which
if any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Goodland, St. Francis, Cheyenne Wells, Kanorado, Ruleton, Bird City
and Weskan.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4000 10180 4000 10129 3870 10200 3870 10205
      3862 10205 3861 10255

024
Special weather statement, Aug 26, 5:41 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
441 PM MDT Thu Aug 26 2021

KSZ001-002-013-014-262315-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
441 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern
Cheyenne, northwestern Thomas, southwestern Rawlins and northeastern
Sherman Counties in northwestern Kansas through 515 PM MDT/615 PM
CDT/...

At 441 PM MDT/541 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Bird City, or 16 miles north of
Brewster, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Rawlins, northwestern Thomas, northeastern Sherman and southeastern
Cheyenne Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 10151 3963 10162 3984 10126 3961 10108
TIME...MOT...LOC 2241Z 239DEG 22KT 3959 10149

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Local storm report, Aug 26, 5:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
08/26/2021  M76 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

MRC
Local storm report, Aug 26, 6:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             13 N EDSON              39.51N 101.57W
08/26/2021  M1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED HEAVY RAIN
            AND ONE ONE-INCH HAILSTONE.

&&
Local storm report, Aug 26, 6:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     13 N EDSON              39.51N 101.57W
08/26/2021  E60 MPH          SHERMAN            KS   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL FALLING AT LOCATION
            AFTER WIND GUST.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:00 PM CDTSpecial Weather StatementGLDLogan30 min
Aug 25, 7:17 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita43 min
Aug 25, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Thomas, Wallace63 min
Aug 25, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDThomas34 min
Aug 25, 9:38 PM CDTSpecial Weather StatementGLDThomas37 min
Aug 25, 9:53 PM CDTSpecial Weather StatementGLDSheridan37 min
Aug 25, 10:21 PM CDTSpecial Weather StatementGLDSheridan24 min
Aug 25, 10:43 PM CDTSpecial Weather StatementGLDDecatur32 min
Aug 25, 11:16 PM CDTSpecial Weather StatementGLDDecatur29 min
Aug 25, 11:45 PM CDTSpecial Weather StatementGLDNorton30 min
Aug 26, 4:16 PM CDTSpecial Weather StatementGLDCheyenne, Sherman29 min
Aug 26, 4:45 PM CDTSpecial Weather StatementGLDCheyenne, Sherman60 min
Aug 26, 5:41 PM CDTSpecial Weather StatementGLDRawlins34 min
Aug 26, 6:07 PM CDTSpecial Weather StatementGLDWallace23 min
Aug 26, 6:16 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDSherman, Thomas, Wallace44 min
Aug 26, 6:28 PM CDTSpecial Weather StatementGLDSherman32 min
Aug 26, 6:35 PM CDTSpecial Weather StatementGLDCheyenne40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.